Funnel Cloud, La Salle
- When
- July 20, 3:35 PM CST
- Where
- La Salle County, Tonica
- Reported by
- Trained Spotter
- Coordinates
- 41.220, -89.070
A funnel cloud was reported looking east from Interstate 39 at mile marker 47.
Scattered showers and isolated thunderstorms developed over portions of north central Illinois producing numerous funnel clouds in and around La Salle County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered showers and isolated thunderstorms developed over portions of north central Illinois producing numerous funnel clouds in and around La Salle County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 20, 2:13 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 313 PM CDT Mon Jul 20 2020 .SHORT TERM... 308 PM CDT Through Tuesday... After a muggy weekend, today was much more pleasant across the local area with highs in the low to mid 80s and sub 70s dewpoints. The lake breeze has stalled out this afternoon about 10 miles inland, this is expected to eventually progress west through this evening with light easterly winds expected overnight. Have added slight chances for light rain/sprinkles for areas mainly north of I-80 this evening. Although light, continue to see light precip reaching the ground east of the area as this weakening wave continues to progress east out of Iowa into NW Illinois. Looking ahead to Tuesday, winds turn southeasterly during the day, helping advect in a bit more moisture into the area than was around today. Another wave is expected to approach the area tomorrow out of the Central Plains. Models have continued to slow up the arrival of this system and have adjusted precip chances accordingly. Precip chances will begin to increase Tuesday morning mainly across our southwestern zones, then expanding north and east across the remainder of the forecast area by afternoon. More discussion on the severe and heavy rain potential will be included in the long term discussion below. Petr && .LONG TERM... 312 PM CDT Tuesday night through Sunday... Concerns in the extended center around lingering thunderstorms Tuesday night, lower storms chances through late week, then the return of heat and humidity this weekend into early next week. Tuesday night into Wednesday...The separate vorticity max somewhat removed from the main upper trough axis across the upper Midwest will slide on through Tuesday evening, potentially merging with some of the northern stream energy. Ahead of this wave moisture advection from the southwest will maintain a feed of unstable air beneath the cooling aloft to counteract any typical diurnal cooling initially. Fortunately the mid level winds are not overall strong limiting shear to 25-30 kt on the higher end. Therefore damaging winds would be the main hazard with any organized clusters that develop. But the high precipitable water values approaching 2" will support heavy rain. There could be some smaller hail given the magnitude of the instability forecasted in our southern counties, though this hazard will be limited by the shear and fairly high freezing levels. Tuesday afternoon's wave may not clear out the front on Wednesday, therefore a secondary wave with pooling dewpoints along and south of I-80 may lead to a few afternoon/early evening storms until the front clears the area to the south. Wednesday night...There are also several guidance sources picking up on a likely convectively enhanced vort max Wednesday night across the central Plains which would likely have some convection with it, the question will be whether some of this will make it into the local area, and much will hinge on mesoscale details an on the instability axis -- which is largely hinted by the global models to be stronger to our south and west. This would have a heavy rainfall threat if it were to occur. Thursday...More stout high pressure to the north will take hold across the upper Midwest into the western Great Lakes, which will allow for fair more comfortably warm summer weather. The effective front will be draped to our south, extending from Iowa to central IL and central IN. Therefore afternoon storm chances would be confined in these areas. Friday...The upper ridge will begin to build. Expect warm conditions and increasing humidity , though with south-southeast winds the deeper moisture/and more uncomfortable dewpoints will not make it to the region just yet. This weekend...Models remain in good agreement that the upper ridge will strengthen over the central Plains and into the Great Lakes region with hot and humid conditions as the lower level low from the Gulf is unimpeded. The faster mid level flow and associated forcing for thunderstorms in this pattern would favor the region remaining dry for most hours and the ring of fire MCS pattern focused across the climatologically favored regions of the upper Midwest and upper Great Lakes, but with the high precipitable water airmass in place, any subtle outflow boundaries or weak vort maxes can trigger thunderstorms at times or at least increased cloudiness from time to time. Still it will be humid and potentially rather uncomfortable. Things look more precarious with the ridge position from an MCS perspective Sunday night into early next week. KMD && .AVIATION... For the 18Z TAFs... The lake breeze has begun its push inland this afternoon. Timing its arrival at ORD and MDW has been somewhat challenging due to variability in its eastward progression. Generally expect it to move through both terminals around the 18 to 19Z timeframe with winds turning northeasterly behind it. There could be some brief gustiness along the leading edge of the boundary as it moves through. Currently maintain a dry TAF with precipitation tomorrow expected to reach the area just outside of the current TAF period. There is some concern that the arc of light precip moving east out of Iowa this afternoon may try to persist long enough for some light showers to reach the terminals during the 2-5Z timeframe. Most models have this diminishing in coverage as it nears so have held off on a formal TAF mention for now. No thunder is expected if these light showers do reach northeast IL. Winds tonight become light out of the east. Heading into the day tomorrow winds turn more southeasterly in advance of our next weather system. Petr && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 339 PM CDT Mon Jul 20 2020 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-212045- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 339 PM CDT Mon Jul 20 2020 /439 PM EDT Mon Jul 20 2020/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday... Limited Severe Thunderstorm Risk. Limited Flooding Risk. Wednesday through Friday... Limited Thunderstorm Risk. Saturday and Sunday... Limited Thunderstorm Risk. Limited Excessive Heat Risk. DISCUSSION: Thunderstorms, some with strong gusty winds and very heavy rainfall, are possible Tuesday afternoon and evening. Periodic small chances of thunderstorms will continue Wednesday through the weekend, though conditions will remain dry for much of the area most days. Warmer and increasingly humid conditions are expected for the upcoming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-212045- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 339 PM CDT Mon Jul 20 2020 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday afternoon and evening... Limited Severe Thunderstorm Risk. Wednesday through Sunday... Limited Thunderstorm Risk. Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1208 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM TSTM WND DMG 1 NW DOWNERS GROVE 41.80N 88.02W
07/19/2020 DUPAGE IL PUBLIC
FENCE BLOWN DOWN BY STRONG WINDS. TIME
ESTIMATED BY RADAR.
&&
ROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1212 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG PALOS HEIGHTS 41.68N 87.80W
07/19/2020 COOK IL PUBLIC
LARGE TREE UPROOTED. TIME ESTIMATED BY
RADAR.
&&
ROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1226 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM TSTM WND DMG FOREST PARK 41.87N 87.82W
07/19/2020 COOK IL PUBLIC
A FEW TREES DOWNED IN FOREST PARK. TIME
ESTIMATED BY RADAR.
&&
ROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1231 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM TSTM WND GST 3 ESE VALPARAISO 41.45N 87.01W
07/19/2020 M51 MPH PORTER IN ASOS
&&
ROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1236 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM TSTM WND DMG REMINGTON 40.77N 87.15W
07/19/2020 JASPER IN PUBLIC
LARGE LIMBS DOWN IN REMINGTON. REPORTED BY
COCORAHS OBSERVER. TIME ESTIMATED BY RADAR.
&&
ROPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
108 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM TSTM WND GST 4 SW BAILEYS CORNER 41.03N 87.05W
07/19/2020 M86 MPH JASPER IN TRAINED SPOTTER
.
1140 AM TSTM WND GST 3 SW MIDWAY AIRPORT 41.74N 87.78W
07/19/2020 M65 MPH COOK IL CO-OP OBSERVER
1150 AM MARINE TSTM WIND 3 NE NAVY PIER 41.92N 87.57W
07/19/2020 M61 MPH LMZ741 IL C-MAN STATION
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3
NE NAVY PIER FOR WIND SPEED. MEASURED AT THE
CHICAGO HARRISON-DEVER CRIB.
1138 AM TSTM WND GST MIDWAY AIRPORT 41.78N 87.75W
07/19/2020 M55 MPH COOK IL ASOS
1125 AM TSTM WND GST 2 N PAPINEAU 40.99N 87.71W
07/19/2020 M52 MPH IROQUOIS IL MESONET
.
0920 AM TSTM WND GST 3 ESE VALPARAISO 41.45N 87.01W
07/19/2020 M51 MPH PORTER IN ASOS
0815 AM TSTM WND GST MORRIS 41.36N 88.42W
07/19/2020 M42 MPH GRUNDY IL EMERGENCY MNGR
PEAK MEASURED WIND GUST OF 42 MPH. TREE
LIMBS ARE DOWN AND ON POWER LINES ACROSS
MORRIS AND NEAR COAL CITY. TIME ESTIMATED BY
RADAR.
1207 PM HEAVY RAIN OAK FOREST 41.60N 87.74W
07/19/2020 M3.25 INCH COOK IL TRAINED SPOTTER
FROM THIS MORNING.
1140 AM HEAVY RAIN 3.1 N CARBON HILL 41.34N 88.30W
07/19/2020 M3.06 INCH GRUNDY IL COCORAHS
STORM TOTAL NOW. RAIN HAS ENDED.
0912 AM HEAVY RAIN 0.1 ESE HOMEWOOD 41.56N 87.66W
07/19/2020 M2.45 INCH COOK IL COCORAHS
STORM TOTAL SINCE 634 AM.
1035 AM HEAVY RAIN 3.1 N CARBON HILL 41.34N 88.30W
07/19/2020 M1.94 INCH GRUNDY IL COCORAHS
STORM TOTAL SO FAR.
1027 AM HEAVY RAIN LANSING 41.57N 87.54W
07/19/2020 M1.77 INCH COOK IL CO-OP OBSERVER
1125 AM HEAVY RAIN 1.3 SE LOCKPORT 41.58N 88.04W
07/19/2020 M1.19 INCH WILL IL COCORAHS
THUNDERSTORM WITH STRONG GUSTY WINDS, VERY
HEAVY RAINFALL, OFTEN BLOWING HORIZONTAL SO
AMOUNT IN GAUGE IS PROBABLY LESS THAN ACTUAL
RAINFALL AMOUNT.
0812 AM HEAVY RAIN HOMEWOOD 41.56N 87.66W
07/19/2020 M1.08 INCH COOK IL COCORAHS
RAIN FELL IN 27 MINUTES.
0938 AM HEAVY RAIN 4.7 ENE MANHATTAN 41.45N 87.90W
07/19/2020 M1.02 INCH WILL IL COCORAHS
RAIN FELL IN 60 MINUTES.
1130 AM HEAVY RAIN 3 ESE PLAINFIELD 41.59N 88.15W
07/19/2020 M0.94 INCH WILL IL COCORAHS
RAIN FELL IN LAST 30 MINUTES.
1202 PM TSTM WND DMG 4 W RENSSELAER 40.94N 87.23W
07/19/2020 JASPER IN LAW ENFORCEMENT
TREE BLOWN ONTO HOUSE.
1157 AM TSTM WND DMG REMINGTON 40.77N 87.15W
07/19/2020 JASPER IN PUBLIC
LARGE LIMBS DOWN IN REMINGTON. REPORTED BY
COCORAHS OBSERVER. TIME ESTIMATED BY RADAR.
1150 AM TSTM WND DMG LAKEVIEW - CHICAGO 41.94N 87.66W
07/19/2020 COOK IL PUBLIC
PORTION OF LARGE TREE DOWNED ONTO ROAD.
1145 AM TSTM WND DMG LAKEVIEW - CHICAGO 41.94N 87.65W
07/19/2020 COOK IL PUBLIC
6-8 TREE BRANCH DOWN NEAR PARKED CARS. TIME
ESTIMATED FROM RADAR. REPORT FROM SOCIAL
MEDIA.
1144 AM TSTM WND DMG 1 SSE CHICAGO LOOP 41.87N 87.62W
07/19/2020 COOK IL BROADCAST MEDIA
REPORTS OF LARGE TREE LIMBS AND NUMEROUS
SMALLER LIMBS DOWN ALONG BALBO AND MICHIGAN
AVENUE. TIME ESTIMATED BASED ON RADAR.
1142 AM TSTM WND DMG 1 ESE OAK LAWN 41.71N 87.73W
07/19/2020 COOK IL LAW ENFORCEMENT
A TREE AND WIRES DOWN ON KOSTNER AVE AROUND
99TH ST. TIME ESTIMATED PER RADAR.
1140 AM TSTM WND DMG OAK PARK 41.88N 87.78W
07/19/2020 COOK IL PUBLIC
VERY LARGE TREE LIMB DOWN IN A BACKYARD.
SOCIAL MEDIA REPORT. TIME ESTIMATED FROM
RADAR.
1135 AM TSTM WND DMG FOREST PARK 41.87N 87.82W
07/19/2020 COOK IL PUBLIC
A FEW TREES DOWNED IN FOREST PARK. TIME
ESTIMATED BY RADAR.
1135 AM TSTM WND DMG 1 ENE SUMMIT 41.79N 87.80W
07/19/2020 COOK IL PUBLIC
LOST A MASSIVE BRANCH ON A TREE AT ST.
JOSEPH CHURCH IN SUMMIT. A FEW OTHER TREES
LOST SMALLER LIMBS DOWN THE BLOCK, TOO.
REPORT VIA SOCIAL MEDIA. TIME ESTIMATED VIA
RADAR.
1120 AM TSTM WND DMG PALOS HEIGHTS 41.68N 87.80W
07/19/2020 COOK IL PUBLIC
LARGE TREE UPROOTED. TIME ESTIMATED BY
RADAR.
1120 AM TSTM WND DMG PEOTONE 41.33N 87.79W
07/19/2020 WILL IL PUBLIC
ROTTEN TREE DOWN ON A HOUSE -- 100 BLK OF
WEST STREET IN PEOTONE. VIA SOCIAL MEDIA.
TIME ESTIMATED BY RADAR.
1119 AM TSTM WND DMG LOCKPORT 41.58N 88.06W
07/19/2020 WILL IL PUBLIC
TRANSFORMER BLOWN DOWN FROM POWER POLE
REPORTED AT DIVISION & HAMILTON ST.
1119 AM TSTM WND DMG 1 NW DOWNERS GROVE 41.80N 88.02W
07/19/2020 DUPAGE IL PUBLIC
FENCE BLOWN DOWN BY STRONG WINDS. TIME
ESTIMATED BY RADAR.
1117 AM TSTM WND DMG HOMER GLEN 41.60N 87.94W
07/19/2020 WILL IL PUBLIC
LARGE TREE SNAPPED. TIME ESTIMATED BY RADAR.
1117 AM TSTM WND DMG 2 S LISLE 41.77N 88.07W
07/19/2020 DUPAGE IL PUBLIC
LARGE BRANCH DOWNED. TIME ESTIMATED.
1116 AM TSTM WND DMG NEW LENOX 41.51N 87.96W
07/19/2020 WILL IL PUBLIC
TREE DOWN ON ROUTE 30 IN NEW LENOX. TIME
ESTIMATED BY RADAR.
1115 AM TSTM WND DMG LOCKPORT 41.58N 88.06W
07/19/2020 WILL IL PUBLIC
LARGE TREE DOWN ON A POWER LINE ON A POWER
POLE NEAR DIVISION AND HAMILTON. REPORT VIA
SOCIAL MEDIA.
1108 AM TSTM WND DMG CHANNAHON 41.43N 88.23W
07/19/2020 WILL IL PUBLIC
MULTIPLE MEDIUM SIZED BRANCHES DOWNED, UP TO
SIX INCHES IN DIAMETER. TIME ESTIMATED PER
RADAR.
1105 AM TSTM WND DMG OSWEGO 41.67N 88.36W
07/19/2020 KENDALL IL PUBLIC
3-6 DIAMETER TREE BRANCH DOWN. REPORT VIA
SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
1104 AM TSTM WND DMG 1 WNW BOULDER HILL 41.72N 88.35W
07/19/2020 KENDALL IL 911 CALL CENTER
LARGE TREE DOWN COMPLETELY BLOCKING THE
ROADWAY. RELAYED BY KENDALL COUNTY DISPATCH.
TIME ESTIMATED BASED ON RADAR.
1057 AM TSTM WND DMG COAL CITY 41.29N 88.28W
07/19/2020 GRUNDY IL PUBLIC
SEVERAL TREES AND TREE LIMBS DOWNED IN COAL
CITY. TIME ESTIMATED BY RADAR.
1056 AM TSTM WND DMG CARBON HILL 41.29N 88.30W
07/19/2020 GRUNDY IL 911 CALL CENTER
TREES AND POWERLINES DOWN. RELAYED BY GRUNDY
COUNTY SO. TIME ESTIMATED BASED ON RADAR.
1050 AM TSTM WND DMG MORRIS 41.36N 88.42W
07/19/2020 GRUNDY IL 911 CALL CENTER
POWERLINES DOWN ACROSS THE BOAT LAUNCH AT
STRATTON PARK. RELAYED BY GRUNDY COUNTY SO.
TIME ESTIMATED BASED ON RADAR.
1048 AM TSTM WND DMG MORRIS 41.36N 88.42W
07/19/2020 GRUNDY IL 911 CALL CENTER
TREES AND POWERLINES DOWN. RELAYED BY GRUNDY
COUNTY SO. TIME ESTIMATED BASED ON RADAR.
1045 AM TSTM WND DMG PONTIAC 40.88N 88.63W
07/19/2020 LIVINGSTON IL LAW ENFORCEMENT
LARGE TREE DOWN; KNOCKED DOWN POWER LINES;
REQUIRED CREWS TO REMOVE.
1040 AM TSTM WND DMG RANSOM 41.16N 88.65W
07/19/2020 LA SALLE IL PUBLIC
TREE DOWNED ONTO POWER LINES. TIME ESTIMATED
BY RADAR.
1031 AM TSTM WND DMG MARSEILLES 41.33N 88.71W
07/19/2020 LA SALLE IL PUBLIC
SEVERAL LARGE TREE LIMBS DOWNED. ALSO MINOR
STREET FLOODING. TIME ESTIMATED BY RADAR.
1023 AM TSTM WND DMG MENDOTA 41.54N 89.12W
07/19/2020 LA SALLE IL PUBLIC
NUMEROUS TREE LIMBS DOWN ON THE SOUTH SIDE
OF MENDOTA. TIME ESTIMATED BY RADAR. RELAYED
VIA NWS EMPLOYEE.
&&The Chicago radar (KLOT), 93 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
6 funnel cloud. Local standard time, as filed.
A funnel cloud was reported looking east from Interstate 39 at mile marker 47.
Two funnel clouds were reported looking south from Route 71, one mile west of Route 178.
A funnel cloud was reported northeast of Earlville.
Two funnel clouds were reported near Kangley, looking northwest from Streator.
A funnel cloud was reported near Oglesby, viewed on Interstate 80, west of Ottawa.
A funnel cloud was reported near mile marker 100 on Interstate 80.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906416, 906413, 906420, 906414, 906421, 906422.